The most common side effect would be the risk of injury to your ear drums during the compression phase of the treatment. This is because compression of the hyperbaric chamber is similar to when an airplane lands, or when you dive to the bottom of a swimming
pool. As pressure builds up outside of the ear, you will have to equalize pressure by "popping" your ears. If you can do this, there should be no problems. If you cannot because you have a cold, aren't paying attention, or because you are not properly trying to equalize pressure, you can have pain, bleeding, swelling, or in a worst case scenario - rupture of the ear drum. These can all be easily avoided by communicating with your hyperbaric chamber operator, who will monitor your progress and adjust your compression or decompression rate. If you cannot successfully equalize your ears, you may be referred for pressure equalization tubes, which will eliminate this risk.
You may have similar discomfort in your sinuses, which is more difficult to manage because it is not possible to actively equalize pressure in your sinuses. In this case, your treatment may have to be postponed until you can decreased the amount of inflammation
around your sinus cavities.
People who get hbot may also be at risk to damage to their lungs if there is a history of spontaneous collapse of the lungs, or damage to the lung tissue such as emphysema or COPD
. If you have any history of lung disease, you should tell your treating physician ahead of time so that they can screen you for safety.
We have noticed that there are some people who develop mild nearsightedness
as a result of hbot. This usually is in the elderly or diabetic patient but can happen to anyone who has had a multi-week series of hbot. These effects are generally temporary and revert back to pre-hbot vision. You should be aware of these changes so that you can plan for alternative transportation in case your vision changes
. You should not have to get new glasses, as vision will generally return to baseline after you have stopped your hbot.
As with any medication, too much medicine may result in an toxicity. In the case of oxygen, you can get a case of oxygen poisoning of the brain, which could result in a seizure
. This seizure is strictly related to the oxygen and will stop once the oxygen levels are decreased. You won't have to take any medications or be at any higher risk of seizures in the future. The risk of an oxygen induced seizure has been estimated to be about 1 in 3, 000 to 1 in 5, 000 treatments. Your treating physician may modify your treatment profile to use less oxygen, or institute more frequent or longer air breaks to temporarily lower the dose of oxygen to your brain.